West Virginia, 2019Hail and Damaging Wind in West Virginia, May 29, 2019
May 29, 2019 · NWS PBZ · 5 events in 2 counties and zones
The risk for severe storms continued May 29th as necessary ingredients stayed in place. An unstable/ buoyant atmosphere, wind shear to sustain updrafts, and large scale |ascension with a crossing shortwave were all present.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The risk for severe storms continued May 29th as necessary ingredients stayed in place. An unstable/ buoyant atmosphere, wind shear to sustain updrafts, and large scale |ascension with a crossing shortwave were all present. With a stalled boundary, and precipitable water values pushing up to 2 inches, flash flooding was also a concern throughout the entire day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 29, 10:34 AM EST, 1 hour 11 minutes earlier.
Area forecast discussion, May 29, 10:34 AM EST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1134 AM EDT Wed May 29 2019
.SYNOPSIS...
Rounds of showers and thunderstorms can be expected through Thursday.
Some of the storms may be severe. Dry weather returns Friday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Elected to expand the Flash Flood Watch further south into many areas
near and south of the Mason-Dixon Line. Many models pin the axis of
highest precipitable water values of 1.5-1.8 inches across southeast
Ohio and far southern PA. Portions of this area have relatively low
flash flood guidance values due to previous heavy rain. With a fairly
unidirectional mid-level flow structure similar to yesterday, we
could very easily see another instance of training thunderstorms
across the region.
The severe threat looks similar to yesterday as well, albeit
displaced a bit to the south given the frontal position in or just
near the northern CWA border. Showers and storms should begin to
blossom over the next hour or two as convective temperatures are
achieved. 12Z HREF shows mean SBCAPE of 2000-3000 J/kg, and
sufficient speed shear/mid-level is also expected to allow for
convective organization. Large hail and damaging wind will be the
main threats. A tornado or two remains possible if low-level winds
can back sufficiently, with any boundaries or terrain possibly
providing assistance here.
Grid changes were mainly to raise PoPs in central/southern counties
reflecting the expected further south focus, as well as upping QPF in
this region with the noted moisture. Minor changes otherwise.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
Storm coverage and intensity will drop off tonight. Surface low
pressure will move across northern Ohio and far NW Pennsylvania
Thursday afternoon and evening, which will bring another round of
showers and thunderstorms. Temperatures will cool slightly as the
front starts to advance southward.
The stubborn southeast U.S. ridge will finally be flattened somewhat
by the shortwave accompanying the Thursday low pressure system. A
brief break from the rain will be seen Friday afternoon and night
under high pressure.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
The next front will return rain chances over the weekend, with
cooler temperatures by Sunday. The first portion of next week appears
dry, with near or below normal temperatures.
&&
.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
Restrictions are likely to remain over FKL and DUJ through much of
the morning before heating and the passage of a weak front helps
bring a short period of VFR.
Showers and storms will develop once again this afternoon with the
focus over the southern half of the area. A stream of moist,
southerly flow will help keep storms going into the overnight hours
to the south, but confidence is low on the duration thunder will
occur. Storms that cross any port will bring restrictions in both
vis and cig.
Widespread MVFR to LIFR conditions expected overnight for areas
mainly along and north of the stationary boundary due to bountiful
moisture being trapped underneath a low level inversion. The exact
positioning of the boundary remains uncertain, as well as the extent
of restrictions for impacted sites. Valley fog remains a possibility
as well.
.Outlook...
Periodic restriction potential will continue through Fri as rounds of
storms and associated disturbances cross the region.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch through late tonight for MDZ001.
OH...Flash Flood Watch through late tonight for OHZ039>041-048>050-058-
059.
PA...Flash Flood Watch through late tonight for PAZ013>016-020>023-029-
031-073>076.
WV...Flash Flood Watch through late tonight for WVZ001>004-012-021-
509>512.
&&Hazardous weather outlook, May 29, 10:58 AM EST, 47 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1158 AM EDT Wed May 29 2019
MDZ001-WVZ012-021-509>512-301600-
Garrett-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-
1158 AM EDT Wed May 29 2019
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...SEVERE THUNDERSTORM WATCH 290 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for western Maryland and northern
West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ039>041-048>050-058-059-PAZ013>016-020>023-029-031-073>076-
WVZ001>004-301600-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Guernsey-Belmont-Lawrence-Butler-Clarion-Jefferson PA-Beaver-
Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland-
Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-Brooke-Ohio-
Marshall-
1158 AM EDT Wed May 29 2019
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, west central Pennsylvania, western Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Also, scattered to numerous severe thunderstorms are expected this
afternoon and evening. Storms can contain damaging wind gusts, large
hail and possibly a tornado.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
WVZ513-514-301600-
Western Tucker-Eastern Tucker-
1158 AM EDT Wed May 29 2019
...SEVERE THUNDERSTORM WATCH 290 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for northern West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ057-068-069-PAZ007>009-301600-
Muskingum-Noble-Monroe-Mercer-Venango-Forest-
1158 AM EDT Wed May 29 2019
This Hazardous Weather Outlook is for east central Ohio and
northwest Pennsylvania.
.DAY ONE...This afternoon and tonight.
Scattered to numerous severe thunderstorms are expected this
afternoon and evening. Storms can contain damaging wind gusts, large
hail and possibly a tornado.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, May 29, 9:51 AM EST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1051 AM EDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 AM FLOOD 1 W EVANS CITY 40.76N 80.09W
05/29/2019 BUTLER PA DEPT OF HIGHWAYS
PA 528 BETWEEN RAMSEY ROAD AND MAIN STREET CLOSED DUE
TO FLOODING.
&&
EVENT NUMBER PBZ1902217
JFLocal storm report, May 29, 9:53 AM EST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1053 AM EDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 PM TSTM WND DMG 4 SSW COLUMBIANA 40.83N 80.71W
05/28/2019 COLUMBIANA OH DEPT OF HIGHWAYS
TREES DOWN ALONG RT 558
0815 PM TSTM WND DMG 3 WNW ROGERS 40.81N 80.67W
05/28/2019 COLUMBIANA OH DEPT OF HIGHWAYS
TREES DOWN ALONG RT 517 TO THE NE OF LISBON
&&
EVENT NUMBER PBZ1902218
EVENT NUMBER PBZ1902219
KRAMARLocal storm report, May 29, 10:01 AM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1101 AM EDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM FLOOD 2 E MILLERSTOWN 40.65N 79.76W
05/29/2019 ALLEGHENY PA DEPT OF HIGHWAYS
HOWES RUN ROAD CLOSED BETWEEN DONNELLVILLE AND
BAKERSTOWN ROADS DUE TO FLOODING.
&&
EVENT NUMBER PBZ1902220
JFLocal storm report, May 29, 10:03 AM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1103 AM EDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM FLOOD 1 N TARENTUM 40.62N 79.76W
05/29/2019 ALLEGHENY PA DEPT OF HIGHWAYS
BULL CREEK ROAD BETWEEN RIDGE AND HOWES RUN ROAD CLOSED
DUE TO FLOODING.
&&
EVENT NUMBER PBZ1902221
JFLocal storm report, May 29, 10:21 AM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1121 AM EDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM HAIL 6 ESE HOMER CITY 40.50N 79.06W
05/28/2019 E1.00 INCH INDIANA PA PUBLIC
SOME STONES MAY HAVE BEEN LARGER
&&
EVENT NUMBER PBZ1902222
KRAMARLocal storm report, May 29, 10:57 AM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1157 AM EDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TORNADO 1 WSW PENN RUN 40.61N 79.03W
05/28/2019 INDIANA PA NWS STORM SURVEY
EF0 TORNADO ALONG STATE ROUTE 553.
&&
EVENT NUMBER PBZ1902223
98Hail, Monongalia
- When
- May 29, 11:45 AM EST
- Where
- Monongalia County, 0.53 mi E of Mooresville
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 39.680, -80.140
A citizen reported hail that varied in sizes. The largest was estimated to be half-dollar size.
Hail, Monongalia
- When
- May 29, 11:46 AM EST
- Where
- Monongalia County, 0.69 mi N of Price
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.710, -80.130
A citizen reported 1 inch diameter hail.
Hail, Monongalia
- When
- May 29, 11:51 AM EST
- Where
- Monongalia County, 1.38 mi N of Jere
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 39.690, -80.050
A citizen reported hail that measured 1.25 inches.
Hail, Monongalia
- When
- May 29, 11:59 AM EST
- Where
- Monongalia County, 2.14 mi NNW of Osage
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.700, -80.030
A citizen reported hail that measured 0.88 inches.
Thunderstorm Wind, Brooke
- When
- May 29, 2:10 PM EST
- Where
- Brooke County, 3.18 mi SSE of Fowlerstown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 40.240, -80.520
The Department of Highways reported trees down in this vicinity.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kentucky, May 29, 20191 death · $220,000 · 1.75 in hail · 18 events
- Tornadoes and Hail in Texas, May 29, 20191 injured · $2.2 million · EF2 · 25 events
- Hail and Damaging Winds in West Virginia, May 29, 20191 death · $141,000 · 78 kt wind · 25 events
- Tornadoes and Damaging Winds in Texas, May 29, 2019$301,000 · EF2 · 8 events
- Flash Flooding in Pennsylvania, May 29, 20191 death · 8 events
- Flash Flooding and Flooding in Pennsylvania, May 29, 2019$6.1 million · 50 kt wind · 26 events
- Hail and Damaging Winds in Pennsylvania, May 29, 2019$183,000 · 1.75 in hail · 42 events
- Tornadoes and Hail in Iowa, May 29 to 30, 20191 injured · $50,000 · EF1 · 36 events
- Hail and Damaging Winds in Virginia, May 29, 2019$245,000 · 1.25 in hail · 21 events
- Flash Flooding and Hail in Oklahoma, May 29, 2019$309,000 · 61 kt wind · 13 events
- Hail and Damaging Winds in West Virginia, May 29, 2019$297,000 · 1 in hail · 8 events
- Tornado and Flash Flooding in Arkansas, May 29, 2019$140,000 · EF0 · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825016, 825018, 825019, 825020, 825022.